Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jan 11, 2020, 3:45 PM EST for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 3:45 PM EST (20:45 UTC)
- Expired
- Jan 11, 2020, 4:15 PM EST
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lawrence County, KY, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 3:49 PM EST | TSTM WND DMG | Echo, WV | TREES DOWN NEAR RUSH BRANCH AND ECHO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 776 m²/s²
- 0-3 km storm-relative helicity
- 952 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
597
WUUS51 KRLX 112045
SVRRLX
KYC127-WVC099-112115-
/O.NEW.KRLX.SV.W.0004.200111T2045Z-200111T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
345 PM EST Sat Jan 11 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Northeastern Lawrence County in northeastern Kentucky...
Central Wayne County in western West Virginia...
* Until 415 PM EST.
* At 345 PM EST, a severe thunderstorm was located over Louisa,
moving northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Louisa, Wayne, Beech Fork State Park, Fort Gay, Kiahsville, East
Lynn Lake, Centerville, Lavalette, East Lynn and Genoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3837 8244 3833 8238 3824 8230 3822 8227
3820 8228 3817 8227 3814 8229 3813 8226
3811 8227 3810 8224 3801 8262 3815 8267
TIME...MOT...LOC 2045Z 233DEG 48KT 3810 8258
HAIL...<.75IN
WIND...70MPH
$$
HART2 follow-up statements
831
WWUS51 KRLX 112056
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
356 PM EST Sat Jan 11 2020
KYC127-112105-
/O.CAN.KRLX.SV.W.0004.000000T0000Z-200111T2115Z/
Lawrence KY-
356 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3837 8244 3833 8238 3824 8230 3822 8227
3820 8228 3817 8227 3814 8245 3824 8254
TIME...MOT...LOC 2055Z 233DEG 48KT 3819 8244
$$
WVC099-112115-
/O.CON.KRLX.SV.W.0004.000000T0000Z-200111T2115Z/
Wayne WV-
356 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EST
FOR NORTHEASTERN WAYNE COUNTY...
At 355 PM EST, a severe thunderstorm was located over Wayne, moving
northeast at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wayne, Beech Fork State Park, East Lynn Lake, Centerville, East Lynn
and Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3837 8244 3833 8238 3824 8230 3822 8227
3820 8228 3817 8227 3814 8245 3824 8254
TIME...MOT...LOC 2055Z 233DEG 48KT 3819 8244
HAIL...<.75IN
WIND...70MPH
$$
HART987
WWUS51 KRLX 112107
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
407 PM EST Sat Jan 11 2020
WVC099-112116-
/O.EXP.KRLX.SV.W.0004.000000T0000Z-200111T2115Z/
Wayne WV-
407 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE COUNTY WILL
EXPIRE AT 415 PM EST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3837 8244 3833 8238 3824 8230 3822 8227
3820 8228 3817 8227 3814 8245 3824 8254
TIME...MOT...LOC 2106Z 233DEG 48KT 3828 8229
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:24 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jan 11, 1:24 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
124 PM EST Sat Jan 11 2020
.SYNOPSIS...
Strong cold front crosses tonight with line of gusty showers
and maybe a storm. High pressure Sunday/Monday. Next frontal
system mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1250 PM Saturday...
Already surging above many record highs across the forecast area
this afternoon. May still get a little bit of filtered sunshine
this afternoon, but overall, a fairly thick deck of cirrus is in
place, so relying mainly on warm air advection and downslope
warming to continue slowly inching temperatures up this
afternoon. Those downsloping winds are definitely on the gusty
side, max wind gusts generally in the 35 to 40mph range so far.
Do expect them to pick up some this evening ahead of the front,
as the 850mb winds max out. Wind advisory continues area wide
through the night.
Showers and storms ongoing across central KY/TN ahead of a
strong cold front working through the lower Ohio River Valley
early this afternoon. This front will cross the forecast area
from west to east this evening into tonight. Have small area of
90-100 POPs crossing ahead of the front, along with an isolated
thunder mention. Any stronger shower will have the potential to
mix down the stronger winds just above the surface. Can't rule
out gusts approaching severe limits, but so far not even getting
much thunder in the activity to our west as the bulk of the
instability remains farther south.
Any lingering showers will be ending by sunrise Sunday. Despite
being behind the cold front, highs are still expected to be
decently above normal.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM Saturday...
Could see some sprinkles on Monday from a disturbance passing to
the north, but overall, dry, and mild conditions as area remains
under a southwesterly flow. Precipitation chances will increase
across the area by Monday night however, with another passing
disturbance and frontal boundary lifting back north across the
region. Temperatures during this period look to remain mild
enough for all precipitation to fall in the form of rain.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 120 PM Saturday...
Another quick hitting system is expected mid week, with
precipitation expected to start in the form of rain, and
possibly transition to some light snow showers, mainly in the
higher terrain counties by late Wednesday night into early
Thursday. However, by the time it becomes cold enough for snow,
bulk of moisture will have eroded. Therefore, any accumulations
will be light.
Focus then shifts to another deep upper trough/low forming
across the central U.S. and moving eastward into the region,
with a return of high moisture transport into the area, and
gusty winds.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM Saturday...
VFR conditions are expected this afternoon with gusty southerly
winds at all TAF sites. Continued mention of LLWS despite gusty
surface winds as winds just off the surface are even stronger.
Have seen several reports of speed gain/loss.
Line of showers and maybe a thunderstorm expected to cross the
forecast area this evening and tonight as a cold front crosses.
Have included Tempo/Prob30 groups with IFR visibilities in 2
hour windows as this line moves across. Only included TS at HTS
right now. Should be able to fine tune timing and any lower
visibilities with future issuances/amendments. Behind this line
winds will begin shifting more westerly, and gradually
diminishing through Sunday.
Post frontal MVFR stratus expected Sunday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing of restrictions may vary overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H H H L M M H
HTS CONSISTENCY H H H H H H H L M H H M
BKW CONSISTENCY H H H H H H H H H L H H
EKN CONSISTENCY H H H H H H H H H H M L
PKB CONSISTENCY H H H H H H H H L M M H
CKB CONSISTENCY H H H H H H H H H H L M
AFTER 18Z SUNDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
024>034-039-040-515>519-521-524-525.
Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.
&&
SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZHazardous weather outlook, Jan 11, 3:57 AM EST, 11 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 357 AM EST Sat Jan 11 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>519-521-524-525-120900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- Southeast Pocahontas-Northwest Randolph- 357 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST SUNDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ520-522-523-526-120900- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 357 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jan 11, 2:25 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM NON-TSTM WND GST DUBOIS 38.22N 82.55W
01/11/2020 M37 MPH WAYNE WV MESONET
0755 AM NON-TSTM WND GST CHARLESTON AIRPORT 38.38N 81.58W
01/11/2020 M36 MPH KANAWHA WV ASOS
0854 AM NON-TSTM WND GST CHARLESTON AIRPORT 38.38N 81.58W
01/11/2020 M36 MPH KANAWHA WV ASOS
1016 AM NON-TSTM WND GST CONAWAY LAKE 39.45N 80.87W
01/11/2020 M37 MPH TYLER WV MESONET
1044 AM NON-TSTM WND GST BECKLEY AIRPORT 37.80N 81.12W
01/11/2020 M36 MPH RALEIGH WV ASOS
1044 AM NON-TSTM WND GST ELKINS AIRPORT 38.88N 79.85W
01/11/2020 M37 MPH RANDOLPH WV ASOS
1100 AM NON-TSTM WND GST 1 S LOUISA 38.10N 82.60W
01/11/2020 M39 MPH LAWRENCE KY KYMN2
1115 AM NON-TSTM WND GST LOGAN CNTY 37.85N 81.92W
01/11/2020 M37 MPH LOGAN WV AWOS
1132 AM NON-TSTM WND GST BECKLEY AIRPORT 37.80N 81.12W
01/11/2020 M36 MPH RALEIGH WV ASOS
1136 AM NON-TSTM WND GST ELKINS AIRPORT 38.88N 79.85W
01/11/2020 M38 MPH RANDOLPH WV ASOS
1148 AM NON-TSTM WND GST HUNTINGTON AIRPORT 38.37N 82.55W
01/11/2020 M39 MPH WAYNE WV ASOS
1149 AM NON-TSTM WND GST KANAWHA RIVER BRIDGE 38.31N 81.57W
01/11/2020 M36 MPH KANAWHA WV WVDOT
1155 AM NON-TSTM WND GST LOGAN CNTY 37.85N 81.92W
01/11/2020 M41 MPH LOGAN WV AWOS
1200 PM NON-TSTM WND GST CHARLESTON AIRPORT 38.38N 81.58W
01/11/2020 M36 MPH KANAWHA WV ASOS
1214 PM NON-TSTM WND GST LOGAN 37.85N 81.91W
01/11/2020 M41 MPH LOGAN WV MESONET
1217 PM NON-TSTM WND GST BEE MOUNTAIN 38.20N 81.62W
01/11/2020 M37 MPH KANAWHA WV MESONET
1225 PM NON-TSTM WND GST ELKINS AIRPORT 38.88N 79.85W
01/11/2020 M38 MPH RANDOLPH WV ASOS
0223 PM NON-TSTM WND GST 1 W WARNOCK 38.49N 83.02W
01/11/2020 M40 MPH GREENUP KY CO-OP OBSERVER
MAX WIND GUST 40 MPH SO FAR TODAY.
&&
EVENT NUMBER RLX2000086
EVENT NUMBER RLX2000087
EVENT NUMBER RLX2000088
EVENT NUMBER RLX2000089
EVENT NUMBER RLX2000090
EVENT NUMBER RLX2000091
EVENT NUMBER RLX2000092
EVENT NUMBER RLX2000093
EVENT NUMBER RLX2000094
EVENT NUMBER RLX2000095
EVENT NUMBER RLX2000096
EVENT NUMBER RLX2000097
EVENT NUMBER RLX2000098
EVENT NUMBER RLX2000099
EVENT NUMBER RLX2000100
EVENT NUMBER RLX2000101
EVENT NUMBER RLX2000102
EVENT NUMBER RLX2000103
MZSpecial weather statement, Jan 11, 3:24 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EST Sat Jan 11 2020
KYZ103-105-OHZ075-083>087-WVZ005>009-013-014-112115-
Boyd-Lawrence-Jackson-Lawrence-Vinton-Athens-Meigs-Gallia-Lincoln-
Wood-Wayne-Jackson-Mason-Cabell-Putnam-
324 PM EST Sat Jan 11 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
NORTH CENTRAL LAWRENCE...MEIGS...LAWRENCE...GALLIA...EASTERN
JACKSON...ATHENS...VINTON...PUTNAM...NORTHERN LINCOLN...NORTHERN
WAYNE...JACKSON...WOOD...MASON AND CABELL COUNTIES...
At 323 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Lake Hope State Park to 7 miles
northwest of Rio Grande to 8 miles northeast of Lake Vesuvius to 12
miles northeast of Coal Grove to near Charley. Movement was east at
55 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Huntington, Parkersburg, Athens, Ashland, Nitro, Belpre, Wellston,
Point Pleasant, Gallipolis, Ripley, Winfield, Pomeroy, Mcarthur, Oak
Hill, Wayne, Hamlin, Rio Grande, Albany, Chesapeake and Racine.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 118 and 186.
Interstate 64 in Kentucky between mile markers 190 and 191.
Interstate 64 in West Virginia between mile markers 1 and 45.
Route 119 between mile markers 61 and 66.
Route 50 in West Virginia between mile markers 1 and 16.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3945 8185 3932 8185 3922 8172 3941 8143
3915 8138 3903 8158 3861 8152 3856 8163
3863 8170 3847 8172 3839 8190 3822 8180
3817 8187 3814 8272 3861 8256 3870 8265
3939 8250 3939 8229 3944 8228 3949 8206
TIME...MOT...LOC 2023Z 262DEG 47KT 3934 8241 3898 8245 3872 8255 3862
8246 3802 8276
HARTLocal storm report, Jan 11, 3:31 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
331 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST 2 S CEREDO 38.38N 82.56W
01/11/2020 M57 MPH WAYNE WV ASOS
&&
EVENT NUMBER RLX2000104
JLBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:53 AM EST | Wind Advisory | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 30 hr |
| Jan 11, 3:24 PM EST | Special Weather Statement | RLX | Cabell, Jackson, Lincoln, Mason, Putnam, Wood | 51 min |
| Jan 11, 3:29 PM EST | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 31 min |
| Jan 11, 3:52 PM EST | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 23 min |
| Jan 11, 4:02 PM EST | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam, Wayne | 15 min |
| Jan 11, 4:36 PM EST | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Ritchie, Roane, Wirt | 24 min |
| Jan 11, 4:39 PM EST | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wirt, Wood | 36 min |
| Jan 11, 5:00 PM EST | Severe Thunderstorm Warning | RLX | Doddridge, Gilmer, Harrison, Lewis, Ritchie, Taylor and 1 more | 45 min |
| Jan 11, 2:20 PM EST | Severe Thunderstorm Warning | RLX | Carter, Greenup | 25 min |
| Jan 11, 2:43 PM EST | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.